Zoloft and MDMA?
Could you possibly tell me the interactive effects of Zoloft (the anti-depressant) and MDMA (Ecstasy)?
—Depressed but partying
Dear Depressed but partying,
One of the contributing factors to depression for many people is that it's the result of an imbalance of mood-regulating chemicals in the brain. One of these chemicals, serotonin, is targeted by both Zoloft (generic name: sertraline) and ecstasy (also known as MDMA or molly). Sertraline is a kind of antidepressant known as a selective serotonin reuptake inhibitor, or SSRI. SSRIs treat depression by blocking serotonin's reabsorption by neurons, increasing the amount present in the brain. Meanwhile, MDMA increases how much serotonin is released, which results in the pleasurable feelings many ecstasy users report. They both affect how serotonin functions in the brain—MDMA may make SSRIs less effective and may make depression worse. That being said, given the complexity of both of these substances, it's difficult to predict the effects for a given person if they were to use both at the same time.
MDMA can affect every person differently depending on factors such as weight, size, and general health, so it's hard to guess how using it will make you feel. This uncertainty is only amplified when you take ecstasy with an SSRI such as sertraline: a combination known as polydrug use. That being said, the use of ecstasy and SSRIs at the same time has been reported as making people feel clumsy, drowsy, anxious, and dizzy. Taking the two together also reduces the effects of both the MDMA and the SSRI. Since sertraline won't work as well if you're also taking ecstasy, your depression may not be treated as effectively.
In addition to causing SSRIs to be less effective, taking MDMA may actually worsen depression. Ecstasy causes such a large release of serotonin that the brain's supply is used up, meaning it takes a while for levels to return to normal. This leads many ecstasy users to feel depressed for the next few days following the drug use. In fact, some people who use MDMA will actually take SSRIs afterwards to combat the “low” feeling that follows. Ecstasy users with depression may also be trying (perhaps unconsciously) to make themselves feel better by using MDMA. People who already have depression may find that their depressive feelings are temporarily worsened after taking MDMA. If you do choose to use ecstasy, this temporary depression can be diminished by taking less of the drug and by avoiding "booster" doses (taking more ecstasy after the first dose starts to wear off), as these will only further deplete the brain's store of serotonin.
A further complication when it comes to using ecstasy while taking sertraline is that a person may feel little to no effect of using the MDMA, leading them to take potentially harmful doses of ecstasy. Specifically, flooding the brain with serotonin from the MDMA to push through the effects of the sertraline can lead to serotonin syndrome. More mild forms of this condition can lead to restlessness, insomnia, confusion, and rapid heart rate; however, serotonin syndrome can also be fatal. Severe instances of overdose may lead to high fever, seizures, unconsciousness, or death if left untreated. Therefore, if you feel any of these symptoms after using ecstasy while on sertraline, it’s critical that you contact emergency services as soon as possible.
While the interactions between MDMA and SSRIs themselves are may be unpleasant, combinations with other types of antidepressants may cause much more serious reactions. Combining monoamine oxidase inhibitors, or MAOIs, with MDMA can lead to serotonin syndrome. If you take an MAOI or aren't sure if your medication is an MAOI, it's not a good idea to take ecstasy unless you've been off your prescription for at least two weeks. Keep in mind that stopping medication can have its own consequences; it's a good idea to talk with your health care provider before you decide to stop taking any prescription medications.
It's great that you're taking the initiative to find out more about how MDMA could impact depression treatment. Also, remember that research is limited when it comes to the potential interactions between “party drugs” (such as ecstasy) and medications. If you're deciding whether or not to use MDMA and sertraline together, you can weigh the risks and consider how to minimize them if you choose to use ecstasy. Or, you may want to try and find ways you can party without ecstasy so that you don't need to manage the effects of the drug use on your body or treatment plan.
Originally published Feb 01, 1994
Can’t find information on the site about your health concern or issue?
Submit a new comment